For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Parkinson's & Schizophrenia Go to previous topic Go to next topic Go to higher level

By parkinit On 2011.01.16 11:15
Something I've been suspecting and finally found something to support my belief: Too much dopamine may cause temporary schizophrenia.

people.eku.edu/falkenbergs/psy853/slides/rains13.ppt

My spouse just had his DBS transmittor adjusted, he's been constantly "high," his hallucination activity jumped up significantly, and his "insight" (judgment) as his doctor calls it, and mobility have declined significantly.

I'd be a fool to think that all PDers were affected the same, but my spouse certainly has the increase of schizophrenia-like symptoms with the increase of activity in his brain.

This is really all quite frightening. His doctor is out of the office until next Tuesday, so we will see him them to "ratchet down" the adjustments he made to the DBS.

By LOHENGR1N On 2011.01.16 13:42
parkinit, Yes it is well know that the "mania" in bi-polar and that schizophrenia is caused by too much dopamine in the brain. In fact for years those in the field of medicine treating this recognize that a side effect of the med's used to suppress the dopamine production is to produce Parkinson's like symptoms, ie tremors slowness or poverty of movement etc. When the med's are stopped this goes away! but..........! I have posted this in the past many times and your post just stresses the need for repeat postings. I hope you get this straightened out pronto! Also it again points out the need for communication with Patients, Caregivers and the Medical Field (all involved). No Patient and their family and loved ones should suffer because a Doctor is so specialized in one field they don't know about effects and interactions with other spheres of effects by medicine and procedures. You're so right it is frightening, again, I hope you get this fixed quickly my friend. Take care, best of luck and hang in there.

Also, to those new here on the forum please, please post questions you may have, don't worry if they have been asked before, it is sometimes easier to answer than to look up in the vast past postings. As always anyone should feel free to email me if they want or feel the need at Lohengr1n@aol.com just put P.D. forum or Parkinson's in the subject line (so I'll notice it quicker)

By lurkingforacure On 2011.01.16 14:37
Also Tourette's Syndrome is caused by too much dopamine...so if your PWP suddenly starts cursing you, could be a med reduction is in order, anyone should be so lucky.

By oshroshr On 2011.01.16 21:07
Is the too much dopamine caused also by drugs like Mirapex. I did not realize that too much could happen when there is not enough.

Also has anyone heard of prolonged use of the drug triavil causing Parkinsons?
My husband was put on it after a heart attack in 1990 and was on it until the first diagnosis at movement disorder clinic when the neuro who is no longer there thought that he developed Parkinsons because he was on it so long. It is a drug that acts to reduce stress as far as I understand.
Anyway, taking him off it so quickly did not releive the Parkinson symptoms and here we are six years later with far worse symptoms. Dont know if caused by tht drug but outcome is same I guess.

By karolinakitty On 2011.01.17 08:16
oshoroshr... about triavil... a lot of anti-psychotic drugs cause parkinsonism symptoms when used in high dosages or over prolonged periods. In most cases however, when the drug is stopped the symptoms do too.

from a website it said it MAY cause a heart attack, which i found interesting since you said they put him on it AFTER one. it also says to tell your doctor immediately if you notice any of the following side effects: drooling/trouble swallowing, mask-like expression of the face, restlessness/constant need to move, shaking (tremor), shuffling walk, stiff muscles, severe muscle spasms/cramping. In other words PD-like symptoms. If you had maybe known about these symptoms sooner they may have ceased. But as many of us know, PD sneaks up on you, and most have been dxd long after their symptoms first appeared.

By packerman On 2011.01.17 11:05
we're dealing with bipolar(manic/depression) here.
seroquel to bring him down and lamictal to bring him up.
he is also on lexapro for hallucinations.
all related to his dopamine level on any given day.
he also has a DBS (2007) implant for his PD.

i have learned a lot about mental health while on this journey.
at diagnosis, i thought it was all physical. know better now.
pat


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you